Alert archive / New Jersey / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 12, 2020, 4:28 PM EDT for Bergen County, New Jersey. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 4:28 PM EDT (20:28 UTC)
- Expired
- Aug 12, 2020, 4:45 PM EDT
- In force
- 17 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bergen County, NJ
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
329
WUUS51 KOKX 122028
SVROKX
NJC003-122115-
/O.NEW.KOKX.SV.W.0072.200812T2028Z-200812T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
428 PM EDT Wed Aug 12 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
East central Bergen County in northeastern New Jersey...
* Until 515 PM EDT.
* At 428 PM EDT, a severe thunderstorm was located over Oradell, or
over Bergenfield, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* This severe thunderstorm will be near...
Norwood around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4093 7409 4103 7402 4098 7390 4090 7399
TIME...MOT...LOC 2028Z 228DEG 10KT 4096 7399
HAIL...1.00IN
WIND...60MPH
$$
MET1 follow-up statement
975
WWUS51 KOKX 122045
SVSOKX
Severe Weather Statement
National Weather Service New York NY
445 PM EDT Wed Aug 12 2020
NJC003-122054-
/O.CAN.KOKX.SV.W.0072.000000T0000Z-200812T2115Z/
Bergen NJ-
445 PM EDT Wed Aug 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BERGEN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4093 7409 4103 7402 4098 7390 4090 7399
TIME...MOT...LOC 2042Z 228DEG 10KT 4099 7394
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:12 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 12, 2:12 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
212 PM EDT Wed Aug 12 2020
.SYNOPSIS...
A slow moving cold front will remain nearby into Thursday. The
front will then pass south Thursday night, stall to the south
weekend, then return north as a warm front early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Isolated showers/tstms developing along the sea breeze boundary
across NYC/LI early this afternoon, with scattered activity
likely to develop along CU field convergence in NE
NJ/Westchester/SW CT later this afternoon into early evening as
a shortwave trough approaches from the west to provide lift,
and in vicinity of a moderately unstable airmass. Wind fields
aloft are weak, and with OKX 12z sounding indicating PWATs of
2.1", any storms will be slow movers capable of producing
torrential rainfall. HREF still depicts greatest heavy rain
potential just north/west of NYC this afternoon in vicinity of
sea breeze and frontal boundary, but CAM's are not as bullish
on coverage of shra/tsra as they were 12 hours ago. Flash Flood
Watch remains remains in effect through 8 PM for this area, but
the threat may be a bit more muted if CAM's are trending in the
right direction.
Meanwhile, the heat advy continues for heat indices of 95-100
away from the south coasts, as temps approach 90 and dewpoints
remain in the mid to upper 70s.
Convection should quickly weaken this evening. An approaching
shortwave trough should trigger additional convection toward
daybreak.
With the front bisecting the area, temps inland should fall
into the mid/upper 60s, with lows in NYC metro and coastal
sections in the lower 70s.
&&
.SHORT TERM /THURSDAY/...
Another round of showers/tstms possible, through there is some
uncertainty where this will set up, with higher-res CAM's
targeting southern CT and areas just NW of NYC, while the 12-km
NAM and global models are siding more with NYC metro and Long
Island. HREF guidance suggesting coverage and intensity of
convection on Thu will both be less than that expected for
today, so any flood threat would more likely be isolated/minor.
It should not be quite as warm or humid, with high temps in the
lower/mid 80s and dewpoints in the 60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A frontal boundary is progged to remain nearly stationary south of
Long Island thru the weekend. Shortwave energy embedded in the flow
will provide the focus for rounds of pcpn. The trend has been a bit
further north with pcpn over the weekend. Confidence in the timing
and placement of any of these convectively induced features is very
low. Therefore, pops have capped at the chance level, and were based
on the NBM. For Fri, the NAM indicates a band of very hvy rainfall
across the area. This again is a low confidence prog however. It
does send the signal that the pattern is conducive to a swath of
very hvy rainfall in the region if the ingredients come together.
PWATS are fcst around 2 inches. A warm front is progged to impact
the area in the Mon-Tue time period, followed by a cold front. The
ECMWF is much quicker than the GFS, which has slowed from previous
runs. Pops were limited to slight chance this far out due to the
timing uncertainty. Seasonal temps are expected thru the extended.
The NBM with local adjustments was used.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front will remain in the vicinity of the region this
afternoon eventually passing to the south and east this
evening.
VFR is expected through the majority of the TAF period, outside
of shower and thunderstorm activity. Showers and thunderstorms
are expected this afternoon across the NYC terminals, however
coverage will be scattered in nature. Ceilings and visibility
will be locally reduced in the vicinity of any showers or
thunderstorms due to heavy rainfall.
Some brief MVFR is possible in stratus tonight along coastal
terminals.
Thursday shower and thunderstorm coverage is uncertain but
likely to be less than this afternoon and evening.
Light and variable winds, 10 kts or less, are expected across
the area through the TAF period, but may be briefly gusty in
the vicinity of any thunderstorm or seabreeze. Coastal
seabreezes are forecast for Long Island and Connecticut making
for an onshore flow through at least 22Z.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments to ceilings and visibilities possible
due to the vicinity of showers and thunderstorms.
KLGA TAF Comments: Amendments to ceilings and visibilities possible
due to the vicinity of showers and thunderstorms.
KEWR TAF Comments: Amendments to ceilings and visibilities possible
due to the vicinity of showers and thunderstorms.
KTEB TAF Comments: Amendments to ceilings and visibilities possible
due to the vicinity of showers and thunderstorms.
KHPN TAF Comments: Amendments to ceilings and visibilities
possible due to the vicinity of showers and thunderstorms.
KISP TAF Comments: Amendments to ceilings and visibilities possible
due to the vicinity of showers and thunderstorms.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...Chance of showers and thunderstorms with MVFR or lower
conditions. Coastal IFR conditions possible Thursday night.
.Friday...Chance of showers and thunderstorms with MVFR conditions.
.Saturday through Monday...MVFR with a slight chance of
showers.
&&
.MARINE...
Marine fog could be an issue over the ocean and for portions of
the eastern Long Island Sound tonight. No advisories have been
issued as of yet but will have to monitor closely for
development.
Winds and seas should remain blw sca lvls Thu into Fri. Increased
ely flow behind a cold front could then produce sca conditions,
especially on the ocean, late Fri into Mon.
&&
.HYDROLOGY...
Flash flood watch issued for areas just NW of NYC, where CAM's
suggest greatest heavy rainfall potential with any slow moving
tstms this afternoon as PW hold close to 2 inches just ahead of
the front. That said, interaction of the sea breeze with the
approaching front and/or tstm outflow boundaries will continue
to spark isolated storms capable of heavy rainfall for LI/NYC
(likely the upper boroughs as the sea breeze pushes inland),
and also across southern CT.
There is a low chance that another round of hvy rain could
develop within the Thu-Sat time frame due to the stalled front
and deep moisture, but confidence in this is still low attm.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>010.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>075-
176>179.
Flash Flood Watch until 8 PM EDT this evening for NYZ069>071.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
103>108.
Flash Flood Watch until 8 PM EDT this evening for NJZ002-004-
103>108.
MARINE...None.
&&
SYNOPSIS...JMC/Goodman
NEAR TERM...Goodman/NV
SHORT TERM...Goodman
LONG TERM...JMC
AVIATION...IRD/MW
MARINE...JMC/Goodman
HYDROLOGY...FEB/GoodmanHazardous weather outlook, Aug 12, 3:43 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service New York NY 343 PM EDT Wed Aug 12 2020 NJZ002-004-103>108-NYZ069>071-131945- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland- Northern Westchester-Southern Westchester- 343 PM EDT Wed Aug 12 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>010-NJZ006-NYZ067-068-072>075-176>179-131945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven-Hudson- Orange-Putnam-New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 343 PM EDT Wed Aug 12 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ011-012-NYZ078>081-131945- Southern Middlesex-Southern New London-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- 343 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-131945- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 343 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Any thunderstorms this afternoon could produce wind gusts up to 35 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-340-345-350-353-355-131945- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 343 PM EDT Wed Aug 12 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 12, 2:59 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service New York NY
259 PM EDT Wed Aug 12 2020
NYZ176>178-121945-
Northern Queens-Southern Queens-Northern Nassau-
259 PM EDT Wed Aug 12 2020
...A STRONG THUNDERSTORM WILL AFFECT QUEENS COUNTY...
At 259 PM EDT, a strong thunderstorm was located over Little Neck, or
near Great Neck, moving west at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Great Neck, Flushing, Jamaica, Bayside, Forest Hills, Little Neck,
Whitestone, Manhasset, Clearview Expressway, Lake Success, Thomaston
and Russell Gardens.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4071 7387 4080 7384 4081 7381 4080 7379
4082 7380 4080 7377 4082 7376 4079 7365
4077 7371 4076 7371 4075 7370 4074 7370
4073 7371 4072 7373 4070 7373
TIME...MOT...LOC 1859Z 108DEG 5KT 4076 7375
NVSpecial weather statement, Aug 12, 3:45 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service New York NY
345 PM EDT Wed Aug 12 2020
NJZ006-104-NYZ072-073-122030-
Hudson-Eastern Bergen-Bronx-New York (Manhattan)-
345 PM EDT Wed Aug 12 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
BRONX AND NEW YORK (MANHATTAN) COUNTIES...
At 344 PM EDT, a strong thunderstorm was located over Fort Lee, or
over Ridgefield. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New York, Hackensack, Bergenfield, Secaucus, Ridgefield, Midtown
Manhattan, Fort Lee, Englewood, Teterboro, Harlem, Riverdale,
Morningside Heights, Central Park, Upper West Side and North Bergen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4079 7410 4095 7403 4092 7392 4092 7391
4091 7388 4076 7395 4075 7395
TIME...MOT...LOC 1944Z 286DEG 2KT 4086 7400
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:25 AM EDT | Flash Flood Watch | OKX | Bergen, Essex, Passaic, Union | 13 hr |
| Aug 12, 3:51 PM EDT | Severe Thunderstorm Warning | OKX | Bergen | 39 min |
| Aug 12, 3:59 PM EDT | Areal Flood Advisory | OKX | Bergen | 92 min |
| Aug 12, 5:30 PM EDT | Areal Flood Advisory | OKX | Passaic | 60 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.